End extensions of models of fragments of PA


In this paper, we prove results concerning the existence of proper end extensions of arbitrary models of fragments of Peano arithmetic (PA). In particular, we give alternative proofs that concern (a) a result of Clote (Fundam Math 127(2):163–170, 1986); (Fundam Math 158(3):301–302, 1998), on the end extendability of arbitrary models of \(\Sigma _n\)-induction, for \(n{\ge } 2\), and (b) the fact that every model of \(\Sigma _1\)-induction has a proper end extension satisfying \(\Delta _0\)-induction; although this fact was not explicitly stated before, it follows by earlier results of Enayat and Wong (Ann Pure Appl Log 168:1247–1252, 2017) and Wong (Proc Am Math Soc 144:4021–4024, 2016).

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Adamowicz, Z.: End-extending models of \(I\Delta _0 + exp + B\Sigma _1\). Fundam. Math. 136, 133–145 (1990)

    Article  Google Scholar 

  2. 2.

    Adamowicz, Z.: A contribution to the end-extension problem and the \(\Pi _1\) consrvativeness problem. Ann. Pure Appl. Log. 61, 3–48 (1993)

    Article  Google Scholar 

  3. 3.

    Clote, P.: A note on the MacDowell–Specker theorem. Fundam. Math. 127(2), 163–170 (1986)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Clote, P.: A note on the MacDowell–Specker theorem. Fundam. Math. 158(3), 301–302 (1998)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Clote, P., Krajiček, J.: Open problems, Oxford logic guides. In: Arithmetic, Proof Theory, and Computational Complexity (Prague, 1991), vol. 23, pp. 1–19. Oxford University Press, New York (1993)

  6. 6.

    Dimitracopoulos, C., Paschalis, V.: End extensions of models of weak arithmetic theories. Notre Dame J. Form. Log. 57, 181–193 (2016)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Dimitracopoulos, C., Paschalis, V.: End extensions of models of arithmetic theories, II. In: Proceedings of the 11th Panhellenic Logic Symposium (Delphi, 2017), pp. 226–231

  8. 8.

    Enayat, A., Wong, T.L.: Unifying the model theory of first-order and second-order arithmetic via \(WKL^*_0\). Ann. Pure Appl. Log. 168, 1247–1252 (2017)

    Article  Google Scholar 

  9. 9.

    Gaifman, H.: Models and types of Peano’s arithmetic. Ann. Math. Log. 9, 223–306 (1976)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Hájek, P.: Interpretability and fragments of arithmetic. In: Clote, P., Krajíček, J. (eds.) Arithmetic, Proof Theory and Computational Complexity, Oxford Logic Guides, vol. 23, pp. 185–196. Clarendon Press, Oxford (1993)

    Google Scholar 

  11. 11.

    Hájek, P., Pudlák, P.: Metamathematics of First-Order Arithmetic. Springer, Berlin (1993)

    Book  Google Scholar 

  12. 12.

    Kaye, R.: Models of Peano Arithmetic. Oxford Logic Guides, vol. 15. Oxford University Press, New York (1991)

    MATH  Google Scholar 

  13. 13.

    Kaye, R., Paris, J., Dimitracopoulos, C.: On parameter free induction schemas. J. Symb. Log. 53, 1082–1097 (1988)

    MathSciNet  Article  Google Scholar 

  14. 14.

    MacDowell, R., Specker, E.: Modelle der Arithmetik. In: Infinitistic Methods. Proceedings of the Symposium on Foundations of Mathematics, pp. 257–263. Pergamon Press, Oxford (1961)

  15. 15.

    Paris, J.B.: Some Conservation Results for Fragments of Arithmetic, Model Theory and Arithmetic (Paris, 1979–1980). Lecture Notes in Mathematics, vol. 890, pp. 251–262. Springer, Berlin (1981)

    Google Scholar 

  16. 16.

    Paris, J.B., Kirby, L.A.S.: \(\Sigma _{n}\)-collection schemas in arithmetic. In: Logic Colloquium ’77 (Proc. Conf., Wroclaw, 1977), pp. 199–209, North-Holland, Amsterdam, New York (1978)

  17. 17.

    Wilkie, A.J., Paris, J.B.: On the scheme of induction for bounded arithmetic formulas. Ann. Pure Appl. Log. 35(3), 261–302 (1987)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Wilkie, A., Paris, J.: On the Existence of End Extensions of Models of Bounded Induction, Logic, Methodology and Philosophy of Science, VIII (Moscow, 1987). Studies in Logic and the Foundations of Mathematics, vol. 126, pp. 143–161. Elsevier, Amsterdam (1989)

    Google Scholar 

  19. 19.

    Wong, T.L.: Interpreting weak König’s lemma using the arithmetized completeness theorem. Proc. Am. Math. Soc. 144, 4021–4024 (2016)

    Article  Google Scholar 

Download references


The authors are grateful to Ali Enayat and Tin Lok Wong, for bringing [8, 10] and [19] to their attention, as well as for helpful comments on earlier, shorter or wrong, versions of the present paper. They are also grateful to the unknown referee(s), whose insightful corrections and remarks played a decisive role in producing the final version of this paper.

Author information



Corresponding author

Correspondence to C. Dimitracopoulos.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Dimitracopoulos, C., Paschalis, V. End extensions of models of fragments of PA. Arch. Math. Logic 59, 817–833 (2020). https://doi.org/10.1007/s00153-019-00708-4

Download citation


  • Arithmetized completeness theorem
  • Fragments of Peano arithmetic
  • End extensions

Mathematics Subject Classification

  • Primary 03C62
  • Secondary 03F30
  • 03H15